Stopping morphine

Hi I have been on 10mg Sr morphine twice a day for about 4 weeks for knee pain. Went to hospital on Monday and saw a registrar who was very good. He removed some fluid and gave me an injection which seems to be working. He did say he didn't like me being on Morphine so I rang my doctor on Wednesday. He told me to just stop taking it and take tramadol when required. So yesterday I started to feel sick, have got a constant ache in my shoulder and have diarrhoea :'(. Is this normal?

21 Replies

oldestnewest
  • Yes that could be just the morphine withdrawal. I would taper it down gradually and transfer to the tramadol.

    I have spells I have to take quite a lot of morphine for a months or two then like you I get an injection and can taper it off.

    Maybe reduce by a quarter first then after three days a half and so on. You should be off it in a couple of weeks. The doctor should have told you to do that, they havent a clue as they have never been on it themselves.

    Tramadol is a good alternative but keep the dose as low as you can, just so it will work better when you have to up the dose.

    All the best.x

  • Thank you cuttysark.

    Your comments have made me feel a little better. Although last night I started with night sweats too 😢. I feel so ill, I can't begin to imagine how bad it would be if I'd been on them for longer or at a higher dose. Not taking tramadol yet because that makes me feel sick too. Think I'll talk to go on Monday about pain relief that is good but kinder To your body.

    Thanks again x

  • Hi Penguin,

    Sorry the sweats have started too, I remember that and usually means you are stopping too fast.

    I also remember I was not good on the Tramadol generic pills , they made me sick but much better on the brand name Zydol. You could ask the GP if they would give you a few and see if they make a difference to the nausea. They are more expensive but I get them all the time as I just cant take the others at all.

    Sadly it is hard to find painkillers that dont have side effects. I have tried them all and the best for me was the tramadol, but everyone is different.

    Hope you find something that helps. x

  • Tramadol is a generic medicine, all these manufacturers make up tramadol in tablet form. There is no reason that Zydol would work any better unless you were not taking prolonged release in another brand as the chemical is exactly the same.

    Generic simply means that the patent that the drug company that first licensed the drug has expired, and any drug company can make up this medication.

    Invodol SR prolonged-release tablets.

    Mabron prolonged-release tablets.

    Maneo prolonged-release tablets.

    Marol prolonged-release tablets.

    Maxitram SR prolonged-release capsules.

    Oldaram prolonged-release tablets.

    Tilodol SR prolonged-release tablets.

    Tradorec XL once daily prolonged-release tablets.

    Tramquel SR prolonged-release capsules.

    Tramulief SR prolonged-release tablets.

    Zamadol capsules, melt tablets and injection.

    Zamadol SR prolonged-release capsules.

    Zamadol 24hr prolonged-release tablets.

    Zeridame SR prolonged-release tablets.

    Zydol capsules and soluble tablets.

    Zydol SR prolonged-release tablets.

    Zydol XL prolonged-release tablets.

  • Yes the chemical is exactly the same in all those makes of Tramadol but the fillers are not.

    I am super sensitive to all drugs and also fillers, some people are very sensitive to fillers.

    It first came out as Zydol then when the patent ran out it was made in all those other generic types.

    I get a severe headache and nausea if I take any type other than Zydol which I believe was the original brand which held the patent.

    The same thing happened in hydroxichloroquine . it was put out as Plaquenil but after the patent expired it became available as Quinoric generic.

    Even Rheumatologists accept that the quinoric causes sever side effects in some people yet the drug is identical but the fillers are different. My Rheumatologist even wrote to the GP to make sure I was not given the generic.

  • But they are all generics.... remember the patent has run out. I have never heard of such a reaction in my 35 years in the industry

  • Very interested in your comments but to be honest the fillers in tablets can have a massive effect as with hydroxichloroquine. I think some people are super sensitive.

    I know they are all generics now but the original one was the first on the market and originally held the patent.

    Maybe in some tablets the fillers in the patented tablets are more easily absorbed.

    I honestly dont know , I have no scientific background, but I do know that different brands of tablets can affect myself and many others I know.

    I have a complex autoimmune diseas with liver problems and a non functioning pancreas, I have to take Creon pancreatic enzymes and also a bile acid tablet. Maybe that is why I am particularily affected by different makes of tablets.

    My GP accepts this and makes sure I always have the ones I can tolerate.

  • Anything u take even if only for a few wks u should be weined off., speak to yr doctor

  • What kind of injection was it cortisone if so it dose not mix well with morph

  • I'm not sure Blakejess, I think it was a steroid which could have been why the registrar told me to stop taking morphine. Why don't they tell you what will happen?

  • I had a spinal block injection in October I was ill admitted to hospital for 5 days with a fever. They say it was a coincidence . What a load of 💩. When looking on patient health forum many had experienced simlar symptoms. My heart rate was up my temp was up nausea was terrible. Lasted 3 wks

  • where did you get this information?

  • Patient health forum my niece works at a big hospital she says many patients who have this done are also ill suffering from similar symptoms

  • Thanks for your replies. My GP told me to take the tramadol to combat any side effects. My first side effect was nausea, so to stop nausea I would be taking a tablet that can cause nausea? I've decided to not take tramadol because looking it up I will have similar problems coming off that too! I just want to feel well again 😢

  • pretty much normal,you might get sweats and dizzy spells yet but they are standard side effects

  • Hi penguin84 morphine is addictive,you should drop down to 5mg then after a couple of days knock it down to once a day for a day or two then stop I would have thought the doctor would would have told you.

  • absolutely correct!

  • Woken up this morning after another night of sweats with no headache. I still feel a bit nauseous but that could be hunger as I didn't eat much yesterday. Hoping things improve throughout the day.Watch this space.

    Thanks for all your messages xx

  • Oh yes. I have just stopped taking morphine after 5 years. depending on your dosage it could take a while to do it safely. You have to reduce the dose gradually or you WILL suffer from withdrawal symptoms similar to the flu, headaches, pain in your joints, your teeth can hurt, bowel problems and sweating. Good luck

  • Quick update. It's now Just 2 1/2 weeks since I stopped taking morphine. Went to the doctor earlier this week because I still don't feel 'right'. Had a load of blood tests and going back on Tuesday. Hopefully I'll be feeling better by then as my sick note runs out on Thurs so I'm back to work on Friday (been off since early November)

  • Another update. Blood tests were mainly fine. Hba1c was the best it's been. Only one that wasn't as expected was red blood cell count. It was high when Dr expected it to be low due to my symptoms. She said it can be caused by dehydration, illness, stress etc so I've got to have it retested in 4 weeks. Back to work went well but was exhausted by the end of the day and my knee was painful in the evening. I'm hoping it's just because I'm not used to doing so much in a day. Half term now so got chance to recover.

    Hope everyone is doing ok xx

You may also like...